Hail, Crockett
- When
- March 7, 5:15 PM CST to 5:18 PM CST
- Where
- Crockett County, 25.23 mi NW of Ozona Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.980, -101.510
A retreating dryline, an unstable atmosphere and an upper level disturbance resulted in the development of a few supercell thunderstorms. These storms produced large hail and damaging winds across portions of West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A retreating dryline, an unstable atmosphere and an upper level disturbance resulted in the development of a few supercell thunderstorms. These storms produced large hail and damaging winds across portions of West Central Texas. One of the supercells spawned a tornado near Fredonia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 7, 3:53 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service SAN ANGELO TX 353 PM CST MON MAR 7 2016 .SHORT TERM... (Tonight and Tomorrow) A dryline will mix east across the area during the day, reaching a Haskell to San Angelo to Ozona line by mid-afternoon, before retreating back to the west this evening. Scattered showers and a few thunderstorms are expected to develop east of the dryline Monday afternoon. Given the lack of strong instability due to the expected cloud cover east of the dryline, most developing storms should not reach severe levels, however, isolated strong storms this afternoon will be possible. As the upper low moves over northern Mexico tonight, disturbances in the southwest flow aloft will intensify over southwest Texas and spread over the forecast area tonight. Will continue the mention of likely PoPs over essentially all of the forecast area tonight with the dryline remaining west of the forecast area. Afternoon highs will be in the low to mid 70s with some upper 70s to the lower 80s along and west of the dryline. Morning lows tomorrow will range from the mid 50s west to the upper 50s and lower 60s east. .LONG TERM... (Tuesday Night Through Friday Night) ...Severe Weather Threat Diminishes... For the remainder of this week, the forecast remains essentially unchanged. By Tomorrow night, the upper low should be about 500 miles south southwest of El Paso, in Mexico. The best dynamics will be east of our counties by then; so, the threat of severe weather for our counties will be low. However, some stronger thunderstorms may linger in our eastern counties, mainly east of a line from Sonora to Throckmorton. For Wednesday, the upper low tracks just south the the Big Bend. Although most upper dynamics will be east of our counties on Wednesday, showers and thunderstorms remain possible. Also, another cold front will push south across West Central Texas on Wednesday and bring cooler temperatures. As the upper low tracks farther east Wednesday night, rain chances will continue for us, as isentropic upglide dominates. The main precipitation mode Wednesday night will be showers, with thunderstorms more isolated. The upper low moves over South Texas on Thursday, and wrap-around convection then will dominate our counties through Friday night. Again, showers will dominate, with only isolated thunderstorms. Overnight Friday night, the system finally lifts northeast. (Saturday through Sunday) ...Rain Ends... For the weekend, expect dry conditions with limited clouds. Temperatures rebound back above seasonal normals, with highs mainly in the 75 to 80 range. && .PRELIMINARY POINT TEMPS/POPS... Abilene 60 78 52 63 / 70 40 60 50 San Angelo 59 80 49 65 / 70 20 70 50 Junction 62 79 52 69 / 70 20 80 50 && .SJT Watches/Warnings/Advisories... None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 249 PM CST MON MAR 7 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-082100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 249 PM CST MON MAR 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WHILE AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EVENING, THE BEST CHANCE OF STORMS WILL BE AFTER MIDNIGHT AS AN UPPER DISTURBANCE MOVES ACROSS. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY MORNING, MAINLY EAST OF A HASKELL...ABILENE TO JUNCTION LINE. THE AREA OF SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXPAND ACROSS WEST CENTRAL TEXAS TUESDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1116 AM CST MON MAR 7 2016 TXZ073-139-154-071745- COLEMAN TX-MCCULLOCH TX-CONCHO TX- 1116 AM CST MON MAR 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLEMAN...NORTHEASTERN CONCHO AND NORTHWESTERN MCCULLOCH COUNTIES UNTIL 1145 AM CST... AT 1115 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DOOLE...OR 20 MILES SOUTHEAST OF PAINT ROCK...MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... STACY AROUND 1120 AM CST. WALDRIP AROUND 1125 AM CST. GOULDBUSK AROUND 1130 AM CST. ROCKWOOD AND VOSS AROUND 1135 AM CST. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE FISK...SHIELDS AND MOZELLE. LAT...LON 3127 9954 3141 9973 3177 9954 3161 9921 TIME...MOT...LOC 1715Z 216DEG 42KT 3139 9961
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1153 AM CST MON MAR 7 2016
TXZ140-071815-
BROWN TX-
1153 AM CST MON MAR 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN COUNTY UNTIL
1215 PM CST...
AT 1152 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MAY...OR 18 MILES NORTH OF EARLY...MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BROWN
COUNTY.
LAT...LON 3183 9895 3199 9914 3208 9903 3208 9893
3206 9891 3194 9883
TIME...MOT...LOC 1752Z 214DEG 45KT 3200 9893SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CST MON MAR 7 2016
TXZ140-072200-
BROWN TX-
333 PM CST MON MAR 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN COUNTY UNTIL
400 PM CST...
AT 332 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE BROWNWOOD NEAR BYRDS STORE...OR 13 MILES NORTH OF EARLY...MOVING
NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MAY AROUND 340 PM CST.
LAT...LON 3181 9904 3188 9914 3208 9911 3208 9893
3206 9891 3189 9881
TIME...MOT...LOC 2132Z 216DEG 37KT 3193 9900SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
407 PM CST MON MAR 7 2016
TXZ076-072230-
CROCKETT TX-
407 PM CST MON MAR 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 430 PM CST...
AT 407 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IRAAN...OR 17 MILES NORTHWEST OF SHEFFIELD...MOVING NORTHEAST AT 25
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
CROCKETT COUNTY.
LAT...LON 3108 10197 3100 10176 3086 10169 3085 10185
3090 10189 3092 10187 3098 10197 3099 10199
3098 10201 3100 10204 3100 10209
TIME...MOT...LOC 2207Z 244DEG 20KT 3091 10197SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 514 PM CST MON MAR 7 2016 TXZ076-080000- CROCKETT TX- 514 PM CST MON MAR 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROCKETT COUNTY UNTIL 600 PM CST... AT 512 PM CST...A STRONG THUNDERSTORM WAS 14 MILES SOUTH OF BIG LAKE...MOVING EAST AT 30 MPH. ALTHOUGH THE STORM HAS WEAKENED...IT IS STILL CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN CROCKETT COUNTY. LAT...LON 3108 10127 3095 10120 3093 10161 3108 10165 TIME...MOT...LOC 2312Z 255DEG 34KT 3099 10153
The San Angelo radar (KSJT), 106 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
21 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.
A wall built with light weight aluminum was blown inward and an aluminum roof was blown off of a storage shed by damaging thunderstorm winds. This aluminum blew onto a nearby camper. There was additional damage sustained to objects within the shed.
A large tree was uprooted by damaging thunderstorm winds.
This large hail broke out a bedroom window. The hail was just under tennis ball size hail but larger than an egg.
A boat dock on Lake Brownwood was lifted out of the water and tossed onto the bank. In addition, the roof was blown off of an outbuilding and several trees were downed by the damaging thunderstorm wind gusts.
A National Weather Service Damage Assessment Team found evidence of an EF1 Tornado that formed about 3 miles east northeast of Katemcy in northern Mason County and lifted about 2 miles north northwest of Fredonia in McCulloch County. The tornado mainly damaged a grove of trees snapping many tree trunks about half way down. The tornado also destroyed an outbuilding. Winds were estimated between 95 to 110 mph.
A National Weather Service Damage Assessment Team found evidence of an EF1 Tornado that formed about 3 miles east northeast of Katemcy in northern Mason County and lifted about 2 miles north northwest of Fredonia in McCulloch County. The tornado mainly damaged a grove of trees snapping many tree trunks about half way down. The tornado also destroyed an outbuilding. Winds were estimated between 95 to 110 mph.
Damaging thunderstorm winds blew shingles off of a manufactured home and tipped a construction trailer on its side. The strong winds also damaged large overhead doors.
Damaging thunderstorm winds tipped over an irrigation sprinkler, uprooted trees and knocked down some tree branches.
A trained spotter said golfball size hail lasted for about 15 minutes.
Quarter to ping pong ball size hail was estimated by a member of the public.
Damaging thunderstorm winds broke tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624555, 624561, 624564, 624565, 624568, 624569, 624570, 624571, 624575, 624576, 624578, 624577, 624583, 624584, 624585, 624624, 668119, 624634, 624636, 624638, 624642, 624639, 624640, 624641, 624643, 624645, 624658, 624660, 624661.